Evidence Based Practice
#FOAMed Case: https://bit.ly/2UWuV15
• 17 y/o male, scalp mass growth 1 month, headaches radiating from it
• No fever, weight loss, vision changes, nausea, vomiting, difficulty walking.
• Mass was flesh colored; I&C at outside facility now red & bloody
• Neuro exam normal
This is the case study I featured in my podcast “Nurse Hathaway’s Heaven” this week.
Author: Juli Havens-Verkler
Copyright 2004 by the Emergency Nurses Association.
A73-year-old woman presented to the ED triage desk with the chief complaint of ‘‘legs not working.’’ She stated that she had had problems moving every- thing from the waist down since the previous week and had seen her primary care physician 5 days earlier. Results from both a magnetic resonance imaging scan of her back and hips and a lumbar sacral (LS) spine radiogram series were negative at that time. She denied having a fever or headache. Her vital signs at triage were as follows: temperature, 36.2jC (97.1jF); pulse, 77 beats per minute; respiratory rate, 14 breaths per minute; blood pressure, 179/85 mm Hg; and SpO2, 97% on room air. Her medications included simvas- tatin (Zocor), rofecoxib (Vioxx), and an antihypertensive drug. The patient had a history of hypercholesterolemia, angioplasty, myocardial infarction with stent placement in the left anterior descending coronary artery, chronic ob- structive pulmonary disease, pneumonia, and arthritis.
The emergency physician developed a differential diagnosis list that included myocardial infarction, exacer- bation of arthritis, musculoskeletal strain, carbon monox- ide poisoning, congestive heart failure, and transient ischemic attack. He ordered blood tests, chest and LS spine radiograms, and a computerized axial tomography scan of the head. We initiated an intravenous line and administered a bolus of 200 mL of 0.9% normal saline solution and then continued administration of the saline solution at a maintenance rate of 100 mL/h.
Interpretations of the patient’s EKG, computerized axial tomography scan, and chest and LS spine radiograms were negative, as were the results of her sedimentation rate, thyroid-stimulating hormone, troponin I, and brain natri- uretic peptide and carbon monoxide levels. (Abnormal test
JOURNAL OF EMERGENCY NURSING 9
Initial laboratory values
Neutrophils (%) Lymphocytes (%)
CK-MB Act CK-MB (%)
Cola – colored Protein Blood Leukocytes Bacteria WBC
53 mg/dL 1.6 mg/dL 27,680 IU/L 180 ng/mL 0.7
100 mg/dL Large Moderate Present 25/HPF
8 –23 mg/dL 0.6–1.1 mg/dL 24 –199 IU/L 0.0 ng/mL
Negative Negative Negative Absent
0 – 5/HPF
BUN, Blood urea nitrogen; CBC, complete blood cell count; CK, creatine phosphokinase; WBC, white blood cell count.
results are listed in Table 1.) What condition should the emergency nurse suspect?
Even at the lowest prescribed dose and in the absence of adverse drug interactions, ‘‘simvastatin. . . can cause potentially life-threatening rhabdomyolysis.’’
This patient was triaged to the ‘‘emergent’’ category and diagnosed by the emergency physician as having quadriceps muscle weakness, renal insufficiency, and rhabdomyolysis resulting from simvastatin use. She was admitted to the medical-surgical unit and had an excellent outcome as a result of a quick and accurate diagnosis and treatment.
Our patient had a textbook case of rhabdomyolysis, ‘‘characterized by muscle cell necrosis and release of muscle cell components into the circulation, most notably creat- inine phosphokinase and myoglobin.’’1 Emergency nurses
may see this condition most commonly in an elderly patient who sustains a ground level fall at home and then is ‘‘down’’ for a period of time because of a hip fracture.
Rhabdomyolysis may occur when certain drugs are taken in overdose (eg, cocaine or amphetamines), or even when drugs are taken in normal doses, such as the simvastatin described here. Our patient demonstrated some of the classic clinical manifestations of rhabdomyol- ysis, including muscle weakness, generalized malaise, and ‘‘Coca-Cola’’–colored urine. The change in the urine color was the result of myoglobinuria, where myoglobin clogs the renal tubules, thereby slowing the glomerular filtration rate and finally changing the urine color and decreasing the urine output. Our patient excreted approx- imately 350 mL of dark amber urine prior to her transport to the floor.
The incidence of rhabdomyolysis in the rapidly in- creasing population of patients taking ‘‘statin’’ drugs is approximately 5%.2 According to the Physicians’ Desk Reference, ‘‘Patients…[taking] simvastatin should be ad- vised of the risk of myopathy and told to report promptly unexplained muscle pain, tenderness, or weakness.’’3 A number of disparate drugs, such as erythromycin and verapamil, may increase the risk of myopathy when combined with simvastatin. However, even at the lowest prescribed dose and in the absence of adverse drug interactions, ‘‘simvastatin. . . can cause potentially life- threatening rhabdomyolysis.’’4 Older individuals and women also appear to be particularly predisposed to statin-induced rhabdomyolsis.5 Whether or not the patients also have acute renal failure, some have died from simvastatin-induced rhabdomyolysis.2
With the increasing number of physicians prescribing ‘‘statins’’ for hypercholesterolemia, be aware that there can be significant adverse effects from this class of drugs.
Treatment of rhabdomyolysis includes aggressive rehy- dration. Initially, our patient received an intravenous crys- talloid bolus of 200 mL and then received maintenance fluids of 0.9% normal saline solution at 100 mL/h. After we received the result of her creatinine phosphokinase, we increased the intravenous fluids to 500 mL/h. We inserted a Foley catheter with a urine meter to accurately monitor her hydration status. Our focus was to maintain an adequate urine output for our patient and prevent acute renal failure.
The key to our patients’ symptoms often can be found in the bags of medications that they bring to triage. With the increasing number of physicians prescribing ‘‘statins’’ for hypercholesterolemia, be aware that there can be significant adverse effects from this class of drugs, including serious neurologic effects such as severe memory loss.6 Timely triage, accurate diagnosis, and immediate interventions can prevent the patient from experiencing acute renal failure, as was well illustrated by this case. After the patient is stabilized, the physician may choose to decrease the dose of the ‘‘statin’’ medication or stop the medication completely.
1. Baggaley P. Rhabdomyolysis page [online] [retrieved 2001 Oc-
tober 21]. Available from: URL: http://members.tripod.com/
2. Merck & Co Inc. Website for simvastatin (Zocor) for healthcare professionals [online] [retrieved 2003 March 6]. Available from: URL: http://www.zocor.com/zocor/shared/documents/english/pi.pdf.
3. Physicians desk reference. 56th ed. Montvale (NJ): Medical Economics; 2002. p. 2221.
4. Pershad A, Cardello FP. Simvastatin and rhabdomyolysis—a case report and brief review. J Pharmacol Technol 1999;15: 88-9. Retrieved 2003 June 3 from: URL: http://jpharmtechnol. com/abstracts/volume15/May-June/88.html.
5. Ponte C. High dose simvastatin and rhabdomyolysis. Am J Health Systems Pharmacol 60(7);697-700. Retrieved 2003 June 3 from: URL: http://www.medscape.com/viewarticle/452570_3.
6. Orsi A, Sherman O, Woldselassie Z. Simvastatin-associated memory loss. Pharmacotherapy 2001;26:767-9.
This section features actual emergency situations with particular educational value for the emergency nurse. Contributions (4 to 6 typed, double-spaced pages) should include a case summary focused on the emergency care phase, accompanied by pertinent case commentary. Submit to:
Anne Marie Lewis, RN, BSN, BA, MA, CEN, Section Editor, c/o Managing Editor, 77 Rolling Ridge Rd, Amherst, MA 01002
800 900-9659, ext 4044 . firstname.lastname@example.org
February 2004 30:1 JOURNAL OF EMERGENCY NURSING 11